Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 56, NWS Topeka, KS

May 2, 2008Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 2, 2008, 12:33 AM CDT for Shawnee County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2008, 12:33 AM CDT (05:33 UTC)
Expired
May 2, 2008, 1:16 AM CDT
In force
43 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Shawnee County, KS

The radar

The Topeka radar (KTWX), 42 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 12:55 AM CDTTSTM WND DMGS Topeka, KSALONG EAST TOPEKA BLVD SOUTH OF 45TH ST...MODERATE TREE DAMAGE WAS REPORTED.
May 2, 1:00 AM CDTTSTM WND GST 606 Wnw Richland, KS
May 2, 1:05 AM CDTTSTM WND DMG1 Se Richland, KS2 POWER POLES DOWN AT INTERSECTION OF 105TH AND STUBBS RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 5:36 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.6 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3122 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 020533
SVRTOP
KSC177-020630-
/O.NEW.KTOP.SV.W.0056.080502T0533Z-080502T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1233 AM CDT FRI MAY 2 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHAWNEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 130 AM CDT

* AT 1232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM WILLARD TO 11 MILES SOUTHWEST
  OF AUBURN...OR ALONG A LINE EXTENDING FROM 16 MILES WEST OF TOPEKA
  TO 22 MILES SOUTHWEST OF TOPEKA...MOVING NORTHEAST AT 31 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SILVER LAKE...
  AUBURN...
  PAULINE...
  RICHLAND...
  BERRYTON...
  TOPEKA...
  TECUMSEH...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 166 AND 188.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 347 AND 355.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3908 9560 3905 9558 3905 9549 3889 9550
      3886 9554 3886 9593 3909 9595 3913 9600
      3912 9602 3914 9602 3921 9592 3922 9559
TIME...MOT...LOC 0533Z 213DEG 27KT 3912 9597 3877 9592

$$

BOUSTEAD
3 follow-up statements
000 
WWUS53 KTOP 020558
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1258 AM CDT FRI MAY 2 2008

KSC177-020630-
/O.CON.KTOP.SV.W.0056.000000T0000Z-080502T0630Z/
SHAWNEE-
1258 AM CDT FRI MAY 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SHAWNEE COUNTY...

AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF TOPEKA TO 4
MILES SOUTH OF RICHLAND...MOVING NORTHEAST AT 42 MPH.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 166 AND 188.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 347 AND 355.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3908 9560 3905 9558 3905 9549 3889 9550
      3886 9554 3886 9593 3909 9595 3913 9600
      3912 9602 3914 9602 3921 9592 3922 9559
TIME...MOT...LOC 0558Z 229DEG 37KT 3916 9569 3885 9553

$$

BOUSTEAD
000 
WWUS53 KTOP 020601
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
100 AM CDT FRI MAY 2 2008

KSC177-020630-
/O.CON.KTOP.SV.W.0056.000000T0000Z-080502T0630Z/
SHAWNEE-
100 AM CDT FRI MAY 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SHAWNEE COUNTY...

AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF TOPEKA TO 4
MILES SOUTH OF RICHLAND...MOVING NORTHEAST AT 42 MPH.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 167 AND 188.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 349 AND 355.

AT 1258 AM...CDT WEATHER SPOTTERS REPORTED 60 MPH ON HIGHWAY 75 JUST 
NORTH OF TOPEKA. 

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3922 9559 3908 9560 3905 9558 3905 9549
      3889 9550 3886 9554 3887 9582 3910 9592
      3916 9596 3921 9592
TIME...MOT...LOC 0600Z 229DEG 37KT 3917 9567 3887 9551

$$

BOUSTEAD
000 
WWUS53 KTOP 020617
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
117 AM CDT FRI MAY 2 2008

KSC003-059-020630-
/O.CON.KTOP.SV.W.0057.000000T0000Z-080502T0630Z/
FRANKLIN-ANDERSON-
117 AM CDT FRI MAY 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR ANDERSON AND EASTERN FRANKLIN COUNTIES...

AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 4 MILES WEST OF WELLSVILLE TO 4 MILES
NORTH OF GREELEY TO COLONY...OR ALONG A LINE EXTENDING FROM 9 MILES
NORTHEAST OF OTTAWA TO 15 MILES SOUTHEAST OF OTTAWA TO 9 MILES NORTH
OF IOLA...MOVING EAST AT 37 MPH.

LOCATIONS IMPACTED INCLUDE...
OTTAWA...GARNETT...RANTOUL...COLONY AND KINCAID.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 181 AND 199.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

STRONG DAMAGING WINDS GREATER THAN 60 MPH WILL OCCUR WITH THIS STORM.
FOR YOUR SAFETY MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3803 9545 3818 9538 3833 9534 3854 9530
      3872 9530 3873 9503 3868 9505 3826 9505
      3825 9506 3804 9506
TIME...MOT...LOC 0617Z 274DEG 32KT 3870 9510 3842 9511
          3805 9532

$$

CAVANAUGH/KONOP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:17 PM CDT, 9 hours 16 minutes earlier.

Area forecast discussion, May 1, 3:17 PM CDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
317 PM CDT THU MAY 01 2008

.DISCUSSION...
GREATEST CONCERN WITHIN THE SHORT TERM CENTERS AROUND SEVERE WEATHER
POTENTIAL FOR SECTIONS OF THE CWA. WINDS HAVE REMAINED GENERALLY
BELOW WIND ADVISORY CRITERIA...SO WILL CANCEL THE REMAINING
COUNTIES.

PSEUDO DRYLINE/COLD FRONT CURRENTLY EXTENDS FROM SENECA TO ALMA TO
EMPORIA TO WINFIELD. THIS BOUNDARY IS EXPECTED TO CONTINUE MOVING
EASTWARD BEFORE SLOWING OR STALLING WITHIN THE NEXT FEW HOURS. BOTH
THE NAM AND RUC PLACE THE SFC BOUNDARY NEAR A LINE FROM ST JOSEPH TO
LAWRENCE TO WINFIELD BY 00Z. MODEL GUIDANCE VARIES ON THE BEHAVIOR
OF THE BOUNDARY POST 00Z. NAM SOLUTIONS KEEP THE NORTHERN PORTION OF
THE COLD FRONT STATIONARY OR SLIGHTLY PROGRESSIVE WHILE SLOWLY
BACKING THE SOUTHERN PORTION OF THE COLD FRONT/DRYLINE WESTWARD. THE
RUC AGGRESSIVELY RETREATS THE BOUNDARY WESTWARD INTO THE CENTRAL
SECTIONS OF THE CWA. BOTH SOLUTIONS ARE REASONABLE PER SE...WITH AN
OCCLUDING LOW PRESSURE IN EASTERN NEBRASKA AND VEERED SFC/H85 FLOW
AIDING IN THE OBSERVED/FORECASTED EASTWARD PROGRESSION OF THE SFC
BOUNDARY. LIKEWISE...ANTICIPATE ANOTHER SFC LOW PRESSURE TO DEVELOP
WITHIN THE VICINITY OF THE TRIPLE POINT IN NORTH CENTRAL OKLAHOMA.
THIS WOULD TEND TO BACK THE SFC/H85 WIND FIELDS...RESULTING IN THE
SOUTHERN KANSAS PORTION OF THE COLD FRONT/DRYLINE BECOMING
STATIONARY OR RETREATING WESTWARD. THIS WOULD ALSO PROVIDE AN
OPPORTUNITY TO ADVECT MUCH DEEPER MOISTURE AND ENHANCE SHEAR
PROFILES ACROSS THE CWA. FORECAST WITHIN THE 00-06Z TIME FRAME
REFLECTS A BLEND BETWEEN THESE TWO SOLUTIONS. BY LATE
EVENING...STRONGER FORCING AS THE NEW SFC LOW LIFTS NORTHEAST WILL
RESULT IN A QUICKER PROGRESSION OF SFC FEATURES.

AT THE PRESENT TIME...A STRONG CAP JUST ABOVE THE SURFACE EXISTS
ACROSS THE AREA...PROHIBITING CONVECTION. 12Z KTOP SOUNDING SHOWS A
+11C TEMPERATURE AT H7. POINT FORECAST SOUNDINGS SUGGEST A RAPID
COOLING OF THE INVERSION LAYER AS THE EVENING PROGRESSES...WITH A
REDUCTION TO +5C AT H7 BY 00Z. INDICATIONS OF COOLER AIR ALOFT AND
LARGE SCALE ASCENT ARE LIKELY SEEN WITH THE RECENT INCREASE IN CU
OVER SOUTHEAST COLORADO AND WESTERN KANSAS. A SPECIAL 21Z SOUNDING
WILL BE RELEASED TO FURTHER INVESTIGATE THE STRENGTH OF THE LOW
LEVEL INVERSION. SPC RUC MESOANALYSIS STILL SHOWS IN EXCESS OF 100
MLCIN ACROSS THE CWA.

OPERATIONAL MODELS HAVE OVERFORECASTED SFC DEWPOINTS BY 2F TO 5F
OVER MOST OF THE CWA. CURRENTLY TD IN THE UPPER 50S ARE IN PLACE
EAST OF THE COLD FRONT. SLIGHTLY BETTER SFC MOISTURE EXISTS TO THE
SOUTH AND EAST OF THE CWA...WHICH HAS BEEN A RESULT OF THE VEERED
WIND PROFILE AND STRONG MIXING THROUGH MUCH OF THE DAY. UNTIL SFC
WINDS BACK...IF AT ALL PER VARIATIONS IN GUIDANCE...ONLY MARGINAL
INCREASE IN SFC MOISTURE IS ANTICIPATED. HOWEVER...IF THE SFC-H85
LAYER BACKS WITH TIME IN ADVANCE OF THE SECONDARY AREA OF LOW
PRESSURE IN THE EARLY EVENING...DEEPER MOISTURE MAY BE REALIZED
WITHIN THE CWA.

INSTABILITY WILL BE SUFFICIENT TO SUPPORT SEVERE CONVECTION
(CURRENTLY 2000 J/KG) AND SPEED SHEAR SUPPORTIVE OF ORGANIZED
ACTIVITY. CURRENTLY...THE DIRECTIONAL SHEAR IS POOR IN THE LOW
LEVELS AND THIS WILL STRONGLY DICTATE THE LOW-LEVEL ROTATION /
TORNADO THREAT. ADDITIONALLY...CURRENT DEWPOINT DEPRESSIONS ARE
RATHER LARGE (30F) WHICH WOULD SUGGEST HIGH-BASED SUPERCELLS
INITIALLY. IT WILL HAVE TO BE CLOSELY MONITORED IF THE LOW LEVEL
WIND FIELDS BACK WITH TIME DURING THE EARLY EVENING HOURS...AS THIS
WOULD IMPROVE TORNADO POTENTIAL AS 1) DEEPER MOISTURE AND COOLING OF
THE BOUNDARY LAYER WOULD PROMOTE LOWER LCLS AND 2) IMPROVED
DIRECTIONAL SHEAR IN THE LOW LEVELS AND 3) EARLY EVENING MOST
PROBABLE PERIOD OF ISOLATED CONVECTION (IE. SUPERCELLS).

THE CAP MAY WEAKEN SUFFICIENTLY TO ALLOW ISOLATED THUNDERSTORMS TO
DEVELOP BY EARLY EVENING ALONG THE SURFACE BOUNDARY. THE MOST LIKELY
AREA FOR THUNDERSTORMS TO DEVELOP IS ALONG AND EAST OF A LINE FROM
HIAWATHA TO TOPEKA TO EMPORIA. AS THE EVENING/OVERNIGHT PROGRESSES
THUNDERSTORMS WILL EVOLVE INTO A LINE OF STORMS. LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY SEVERE WEATHER
THREATS. ADDITIONALLY...A TORNADO THREAT WILL EXIST WITH ANY
PERSISTENT SUPERCELL STORM OR WELL-ORGANIZED LINE SEGMENT WITHIN THE
SQUALL LINE TONIGHT. THIS ACTIVITY IS EXPECTED TO PUSH EAST OF THE
OUTLOOK AREA EARLY FRIDAY MORNING...ENDING THE SEVERE WEATHER THREAT.

NO LARGE DEVIATION TO PREVIOUS REASONING FOR FRIDAY WEATHER.

BLAIR

SOME WRAP AROUND MOISTURE IS EXPECTED TO STILL BE OVER THE FORECAST
AREA FRIDAY NIGHT AS THE STORM SYSTEM CONTINUES TO LIFT OUT. NOT
MUCH FORCING OR VERTICAL MOTION SEEN IN THE MODEL PROGS...SO EXPECT
ANY PRECIP TO BE VERY LIGHT. BECAUSE OF THIS WENT A LITTLE LOWER ON
POPS THAN THE GUIDANCE HAS FOR FRIDAY NIGHT. SURFACE RIDGING AND
SHORTWAVE RIDGING ALOFT SHOULD BRING SOME COOLER DRYER WEATHER INTO
THE AREA FOR SATURDAY AND SUNDAY.

NEXT STORM SYSTEM IS STILL EXPECTED TO MOVE OUT OF THE ROCKIES BY
MID WEEK. MODELS HAVE SUGGESTED A SLIGHTLY SLOWER TIMING TO THE NEXT
SYSTEM...BUT THERE HAS ALSO BEEN POOR CONSISTENCY BETWEEN THE
INDIVIDUAL RUNS OF THE MODELS. TENDED TO STAY CLOSER TO THE 00Z
ECMWF WITH THE MAIN FORCING MOVING ACROSS THE PLAINS WEDNESDAY AND
WEDNESDAY NIGHT. THIS IS WHERE THE CHANCE POPS WILL BE. HAVE KEPT
TEMPS GENERALLY IN THE LOWER 70S FOR MONDAY THROUGH THURSDAY.

WOLTERS

&&

.AVIATION...
TIMING AND INITIATION OF CONVECTION IS THE MAIN CHALLENGE.
UNCERTAINTY IN TS ACTUALLY FIRING PRECLUDES A CATEGORICAL MENTION OF
PRECIP IN THE TERMINALS. THEREFORE HAVE ONLY INCLUDED VCNTY TS. IF
ANY TS DEVELOP...IT SHOULD BE AFT 02Z AS UPPER LEVEL ENERGY BEGINS
AFFECTING THE AREA. IF CONVECTION DOES NOT DEVELOP CONDITIONS SHOULD
BE VRF WITH WINDS EVENTUALLY BECOMING WESTERLY BEHIND THE
FRONT...THOUGH THEY SHOULD STILL BE GUSTY AS SFC PRESSURE GRADIENT
REMAINS TIGHT. FOR FURTHER DETAILS SEE DISCUSSION ABOVE.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 1, 12:45 PM CDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1245 PM CDT THU MAY 1 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-021745-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1245 PM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM AND MOIST AIRMASS WILL CONTINUE TO LIFT NORTHWARD INTO THE
AREA IN ADVANCE OF A STRONG UPPER LEVEL STORM SYSTEM ENTERING THE
CENTRAL PLAINS. AN ENVIRONMENT CONDUCIVE FOR SEVERE WEATHER WILL
MATERIALIZE BY LATE AFTERNOON AND PERSIST INTO THE EARLY MORNING
HOURS FRIDAY. AREAS ALONG AND EAST OF A LINE FROM MARYSVILLE TO
ABILENE HAVE THE GREATEST POTENTIAL FOR SEVERE WEATHER IN THE
OUTLOOK AREA.

A COLD FRONT CURRENTLY EXTENDS FROM SENECA TO COUNCIL GROVE...WHICH
SEPARATED DRIER AIR TO THE WEST AND MOIST UNSTABLE AIR TO THE
EAST. THIS BOUNDARY IS EXPECTED TO CONTINUE MOVING EASTWARD BEFORE
SLOWING OR STALLING BY LATE AFTERNOON. AT THE PRESENT TIME...A
STRONG CAP JUST ABOVE THE SURFACE EXISTS ACROSS THE OUTLOOK
AREA...PROHIBITING THUNDERSTORM DEVELOPMENT. AS SURFACE
TEMPERATURES CONTINUE TO INCREASE AND COOLER AIR ALOFT MOVES INTO
THE REGION...THE CAP MAY WEAKEN SUFFICIENTLY TO ALLOW ISOLATED
THUNDERSTORMS TO DEVELOP BY LATE AFTERNOON OR EARLY EVENING ALONG
THE SURFACE BOUNDARY. THE MOST LIKELY AREA FOR THUNDERSTORMS TO
DEVELOP LATE THIS AFTERNOON IS ALONG AND EAST OF A LINE FROM
HIAWATHA TO TOPEKA TO EMPORIA.

THE BOUNDARY MAY BRIEFLY SHIFT BACK SLIGHTLY TO THE WEST DURING
THE EVENING HOURS...BEFORE MOVING EAST THROUGH THE ENTIRE OUTLOOK
AREA BY EARLY MORNING FRIDAY. LOCATIONS NEAR AND EAST OF THE
SURFACE COLD FRONT WILL BE IN AN ENVIRONMENT FAVORABLE FOR SEVERE
WEATHER. STORMS THAT INITIALLY DEVELOP MAY BE SUPERCELLULAR IN
NATURE DUE TO FAVORABLE INSTABILITY AND SHEAR PROFILES. AS THE
EVENING PROGRESSES...THUNDERSTORMS WILL EVOLVE INTO A LINE OF
STORMS. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE
PRIMARY SEVERE WEATHER THREATS. ADDITIONALLY...A TORNADO THREAT
WILL EXIST WITH ANY PERSISTENT SUPERCELL STORM OR WELL-ORGANIZED
LINE SEGMENT WITHIN THE SQUALL LINE TONIGHT. THIS ACTIVITY IS
EXPECTED TO PUSH EAST OF THE OUTLOOK AREA EARLY FRIDAY
MORNING...ENDING THE SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY THROUGH TUESDAY NIGHT
ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS EVENING INTO TONIGHT.

BLAIR

In the hours before

Special weather statement, May 1, 11:43 PM CDT, 50 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1143 PM CDT THU MAY 1 2008

KSZ012-020515-
BROWN-
1143 PM CDT THU MAY 1 2008

THROUGH 1215 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEAT TO PENNY
SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE
WILLIS...EVEREST...HAMLIN...HIAWATHA...ROBINSON...RESERVE AND IOWA
SAC AND FOX RESERVATION.

A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE
NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS
ISSUED.
Special weather statement, May 1, 11:45 PM CDT, 48 minutes before
SIGNIFICANT WEATHER ALERT...CORRECTED FOR SPELLING
NATIONAL WEATHER SERVICE TOPEKA KS
1145 PM CDT THU MAY 1 2008

KSZ012-020515-
BROWN-
1145 PM CDT THU MAY 1 2008

THROUGH 1215 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA TO PENNY
SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE
WILLIS...EVEREST...HAMLIN...HIAWATHA...ROBINSON...RESERVE AND IOWA
SAC AND FOX RESERVATION.

A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE
NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS
ISSUED.
Special weather statement, May 1, 11:47 PM CDT, 46 minutes before
SIGNIFICANT WEATHER ALERT...CORRECTED FOR SPELLING
NATIONAL WEATHER SERVICE TOPEKA KS
1147 PM CDT THU MAY 1 2008

KSZ023-024-020515-
JACKSON-POTTAWATOMIE-
1147 PM CDT THU MAY 1 2008

THROUGH 1215 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF JACKSON AND SOUTHEAST POTTAWATOMIE COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL...STRONG WINDS OF 40 TO
50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
EMMETT...DELIA AND POTAWATOMI RESERVATION.

A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE
NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS
ISSUED.
Local storm report, May 2, 12:19 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1219 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             1 NNE HIAWATHA          39.87N 95.53W
05/02/2008  E0.88 INCH       BROWN              KS   TRAINED SPOTTER

            40 MPH WINDS ALSO REPORTED.

&&

CAVANAUGH
Special weather statement, May 2, 12:28 AM CDT, 5 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1228 AM CDT FRI MAY 2 2008

KSZ024-039-020545-
JACKSON-SHAWNEE-
1228 AM CDT FRI MAY 2 2008

THROUGH 1245 AM CDT...SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST AT
30 MPH ACROSS PORTIONS OF NORTHERN SHAWNEE AND SOUTHERN JACKSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL AND 40 TO 50
MPH WIND GUSTS. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
HOYT...POTAWATOMI RESERVATION...MAYETTA AND DENISON.

A TORNADO WATCH IS ALSO IN EFFECT.
Local storm report, May 2, 12:33 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1233 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     TSTM WND GST     4 ENE READING           38.55N 95.89W
05/02/2008  E70 MPH          OSAGE              KS   TRAINED SPOTTER

&&

CAVANAUGH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:22 PM CDTSevere Thunderstorm WarningTOPFranklin25 min
May 1, 7:44 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage46 min
May 1, 8:49 PM CDTSevere Thunderstorm WarningTOPOttawa41 min
May 1, 10:23 PM CDTSevere Thunderstorm WarningTOPCoffey18 min
May 1, 11:27 PM CDTSevere Thunderstorm WarningTOPLyon, Morris63 min
May 1, 11:56 PM CDTSevere Thunderstorm WarningTOPWabaunsee51 min
May 1, 11:56 PM CDTSevere Thunderstorm WarningTOPBrown49 min
May 2, 12:20 AM CDTSevere Thunderstorm WarningTOPCoffey, Osage55 min
May 2, 12:36 AM CDTTornado WarningTOPOsage24 min
May 2, 12:46 AM CDTSevere Thunderstorm WarningTOPAnderson, Franklin44 min
May 2, 12:53 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson52 min
May 2, 1:04 AM CDTTornado WarningTOPDouglas, Jefferson, Shawnee27 min
May 2, 1:23 AM CDTSevere Thunderstorm WarningTOPJefferson19 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.